View Complete Reference

Cuff, V , Lewis, A and Miller, SJ (2015)

The Weibull distribution and Benfordís law

Involve Vol. 8 No. 5, pp. 859Ė874.

ISSN/ISBN: Not available at this time. DOI: 10.2140/involve.2015.8.859

Abstract: Benfordís law states that many data sets have a bias towards lower leading digits (about 30% are 1s). It has numerous applications, from designing efficient computers to detecting tax, voter and image fraud. Itís important to know which common probability distributions are almost Benford. We show that the Weibull distribution, for many values of its parameters, is close to Benfordís law, quantifying the deviations. As the Weibull distribution arises in many problems, especially survival analysis, our results provide additional arguments for the prevalence of Benford behavior. The proof is by Poisson summation, a powerful technique to attack such problems.

@article{, AUTHOR = {Cuff, Victoria and Lewis, Allison and Miller, Steven J.}, TITLE = {The Weibull distribution and Benfordís law}, JOURNAL = {Involve}, VOLUME = {8}, NUMBER = {5}, PAGES = {859Ė-874}, YEAR = {2015}, URL = {}, DOI = {10.2140/involve.2015.8.859}, }

Reference Type: Preprint

Subject Area(s): Statistics